Arizona, 2006

Damaging Wind in Arizona, July 5, 2006

July 5, 2006 · NWS TWC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 5, 2:20 PM MST, 3 hours earlier.

Area forecast discussion, Jul 5, 2:20 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST WED JUL 5 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER BAJA CALIFORNIA IS
EXPECTED TO ENHANCE THUNDERSTORM ACTIVITY THURSDAY AND POSSIBLY INTO
FRIDAY AS IT BEGINS TO SHIFT TOWARD SOUTHERN ARIZONA. THIS WILL BE
FOLLOWED BY A GRADUAL DECREASE IN THUNDERSTORM COVERAGE AS THE
MONSOON HIGH WEAKENS AND MIGRATES SOUTH INTO NORTHERN MEXICO THIS
WEEKEND.

&&

.DISCUSSION...IT HAS BEEN A TYPICAL DOWN DAY AFTER A BIG DAY...AT
LEAST SO FAR. WE HAVE HAD A LATE START DUE TO OUR ONION SOUNDING...
WITH THE FIRST CELL POPPING UP OVER PINAL COUNTY AROUND 20Z. A FEW
OTHERS HAVE SINCE DEVELOPED OVER SOME OF THE OTHER MOUNTAINS...BUT
ARE QUITE ISOLATED. GOES IMAGER DATA HAS BEEN VERY GOOD AT SHOWING A
POCKET OF SOMEWHAT DRIER MID LEVEL AIR ROTATING N FROM NW SONORA
INTO OUR CWA. NORMALLY AN EARLY EVENING 10 POP/ISOLATED WORDING
WOULD COVER IT...BUT THINGS ARE ALREADY STARTING TO CHANGE. TSTMS
ARE CONSOLIDATING INTO AN MCS OVER SE NM WHERE E UPSLOPE FLOW IS
HELPING THINGS ALONG. THERE IS A CHANCE THAT EITHER OUTFLOW WILL
PUSH INTO THE E CWA LATER TONIGHT...OR THE MCS ITSELF WILL TRY TO
PROPAGATE THIS WAY AS THE 700MB THETA-E RIDGE REBUILDS. OF GREATER
CONCERN IS THE BAJA UPPER LOW AND ITS RECENT TENDENCY TO BECOME
NEUTRALLY TILTED. THE LOW ITSELF HAS TAPPED INTO THE ITCZ NEAR 10N
WITH TSTMS STARTING TO FIRE IN DURANGO AHEAD OF THIS MID AND UPPER
LEVEL MOISTURE INFLUX. MODELS INSIST ON GRADUALLY INCREASING
SYNOPTIC SCALE LIFT OVER SE AZ AFTER 06Z...AND WITH THE POCKET OF
SOMEWHAT DRIER AIR ALOFT GETTING PINCHED OFF...THERE IS A RISK OF
FIRING ELEVATED CONVECTION OVERNIGHT. HAVE ELECTED TO LOWER POPS
EVERYWHERE TONIGHT BUT TO PURPOSELY KEEP OUT THE USUAL DIURNAL
WORDING.

WHAT HAPPENS TONIGHT IS CRITICAL TO HOW THINGS GO THU/THU NIGHT.
BOTH NAM-WRF BUFR AND GFS SHOW A NEARLY TEXTBOOK STRAIGHT-LINE
HODOGRAPH THU AFTERNOON WITH 40KTS OF 0-6KM SHEAR AS THE LOW BEGINS
TO LIFT NEGATIVELY-TILTED INTO SW AZ. THE DIFFERENCE IS THAT THE GFS
KEEPS OUR INSTABILITY MODEST WHICH GIVEN THE SHEAR COULD CAUSE THE
STORMS EITHER TEAR APART OR AT LEAST KEEP THEM MOVING AND ONLY
LOOSELY ORGANIZED. THE NAM-WRF SENDS LI/CAPE OFF TO THE RACES WHICH
WOULD SUPPORT RATHER FAST-MOVING LINES...CELL TRAINING.. AND PERHAPS
A CELL SPLIT OR TWO. LOOKED AT SPC ENSEMBLE PARAMETER INFO...AND IT
SHOWS A RATHER WIDE SPREAD IN TERMS OF EXPECTED AFTERNOON CAPE...
BUT PRETTY HIGH CONFIDENCE ON AT LEAST 30KTS OF EFFECTIVE SHEAR.
SINCE AT THE VERY LEAST WE WILL HAVE DECENT UPPER LEVEL FORCING
THU...WE WILL RAISE POPS A BIT WITH BEST CHANCE IN THE SSE UPSLOPE
AREAS E OF KTUS. WILL OF COURSE REFRAIN FROM ADDING HEIGHTENED
WORDING OR AN HWO GIVEN SO MUCH UNCERTAINTY THIS FAR OUT.

WHAT WE ARE GETTING MORE CERTAIN ABOUT IS A RELATIVE MONSOON BREAK
ONCE THE TROUGH OFF THE W COAST SHIFTS INTO THE GREAT BASIN FRI
NIGHT. THE ECMWF...WHICH HAS BEEN THE MOST RELUCTANT IN SUPPRESSING
THE RIDGE TO OUR S...HAS DONE SO IN ITS LAST COUPLE OF RUNS. ONLY
ONE GFS ENSEMBLE MEMBER KEEPS US IN SOME SEMBLANCE OF A SE-S FLOW.
THE REST PUT US INTO THE WESTERLIES BY SAT AFTERNOON...WITH SEVERAL
PUSHING THEM ALL THE WAY INTO CENTRAL SONORA BY SUN/MON BEFORE THE
HIGH STRENGTHENS AGAIN AND TRIES TO RECONSOLIDATE TO OUR E. WILL
PLAY POPS...TEMPS AND FORECAST WORDING ACCORDINGLY WITH A DOWN TREND
REACHING A NADIR SUN/MON BEFORE EASING BACK UP TO EARLY JULY CLIMO
DAYS 6/7 -- WHICH IS 10-20 PCT VALLEYS AND 30 PCT MOUNTAINS. THE 12Z
MEX CONTINUES TO DRY US OUT AT DAYS 6/7...BUT THE GFS HAS A TENDENCY
TO BOTH MOISTEN AND REMOISTEN TOO SLOWLY. NOW THAT THE GREEN UP HAS
OCCURRED IN THE SIERRA MADRES...THE MOISTURE WILL NOT BE TOO FAR
AWAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 2:37 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST WED JUL 5 2006

AZZ019-029-030-032>035-060700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
237 PM MST WED JUL 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL MOVE NORTH OR NORTHWEST ACROSS THE
REGION THIS EVENING AT ABOUT 15 MPH. BECAUSE THE ATMOSPHERE HAS
BECOME QUITE MOIST...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING UP
TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME. THUNDERSTORMS ARE MOST
LIKELY TO OCCUR NEAR THE MOUNTAINS. THE RISK OF THUNDERSTORMS
WILL DIMINISH FOR A TIME AFTER SUNSET. HOWEVER...AN UPPER LEVEL
DISTURBANCE OVER BAJA CALIFORNIA WILL GRADUALLY INCREASE LARGE
SCALE ATMOSPHERIC LIFT AND MAY CAUSE ISOLATED THUNDERSTORMS TO
REDEVELOP LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE UPPER LEVEL DISTURBANCE OVER BAJA CALIFORNIA MOVES CLOSER
TO SOUTHEAST ARIZONA ON THURSDAY...THUNDERSTORM COVERAGE IS
EXPECTED TO BE GREATER THAN TODAY. DEPENDING ON THE AMOUNT OF
SUNSHINE ON THURSDAY...A FEW STORMS ON THURSDAY COULD BE RATHER
STRONG.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 45 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 5, 5:20 PM MST to 5:35 PM MST
Where
Pima County, 3 mi E of Tucson
Measured
68 kt (78 mph) estimated gust
Property damage
$23,000
Reported by
TRAINED SPOTTER
Coordinates
32.233, -110.883

An intense thunderstorm over the south and southeast portion of the Tucson Metro Area brought strong winds that caused several areas of damage. Four 15 to 20 foot tall trees were downed near Kolb Road and Golf Links Road. Large trees were also downed causing roof damage near Wilmont Road and 29th Street. Additionally, three power poles were snapped along North Larrea Lane near the intersection of Cloud Road and Pantano Road. About 7,000 customers where without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523386.